Alert archive / Iowa / Flash Flood Warnings in 2006

Flash Flood Warning 8, NWS Sioux Falls, SD

June 16, 2006Plymouth County, Sioux County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Jun 16, 2006, 5:33 PM CDT for Plymouth County, Sioux County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2006, 5:33 PM CDT (22:33 UTC)
Expired
Jun 16, 2006, 8:30 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:10 PM CDTFLASH FLOODLe Mars, IASTREET FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 162234
FFWFSD
IAC149-167-170130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT FRI JUN 16 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PLYMOUTH COUNTY IN NORTHWEST IOWA
  SIOUX COUNTY IN NORTHWEST IOWA

* UNTIL 830 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  FLASH FLOODING FROM THUNDERSTORMS NEAR HINTON AND EXTENDING SOUTH
  INTO EASTERN NEBRASKA...MOVING NORTH AT 25 MPH.

REPORTS OF A HALF AN INCH TO AN INCH OF RAINFALL IN LESS THAN 15 
MINUTES HAS BEEN COMMON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4258 9649 4258 9586 4325 9588 4326 9640
      4272 9659

$$

08
1 follow-up statement
000 
WGUS73 KFSD 162313
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
611 PM CDT FRI JUN 16 2006

IAC149-167-170130-
SIOUX IA-PLYMOUTH IA-
611 PM CDT FRI JUN 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
PLYMOUTH AND SIOUX COUNTIES...

AT 610 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET 
FLOODING IN LE MARS. THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS 
PLYMOUTH AND SIOUX COUNTIES THROUGH 830 PM CDT...CONTINUING THE 
THREAT FOR HEAVY RAIN AND FLASH FLOODING. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4258 9649 4258 9586 4325 9588 4326 9640
      4272 9659

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:33 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 16, 3:33 PM CDT, 2 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT FRI JUN 16 2006

.DISCUSSION...
FAIRLY HEALTHY BOW ECHO CURRENTLY WORKING ACROSS FORECAST AREA.
EXPECT IT TO HOLD TOGETHER AT LEAST THROUGH EARLY EVENING...AS MOVES
EAST INTO BETTER INSTABILITY SOUTH OF A LINE FROM KYKN TO KOTG.
SURFACE TROUGH ACROSS WESTERN PORTIONS OF THE CWA WILL BECOME
ILL-DEFINED AS IT INCHES EAST.  EXPECT BEST POTENTIAL FOR SHOWERS
AND THUNDERSTORMS EAST OF OF SURFACE TROUGH OVERNIGHT...AND HAVE
CONCENTRATED HIGHEST MAINLY EAST OF JAMES RIVER VALLEY.

MODELS ARE SHOWING REMNANTS OF UPPER LOW MOVING ACROSS EASTERN
PORTIONS OF FORECAST AREA ON SATURDAY...BUT APPEARS THERE IS LIMITED
UPPER LEVEL SUPPORT. AREA IS IN RIGHT REAR QUADRANT OF JET...BUT
WITH LIMITED FRONTOGENESIS AND INSTABILITY HAVE ONLY GONE CHANCE
POPS. AM THINKING PRECIP WILL BE FOCUSED FURTHER NORTH AND EAST NEAR
BETTER INSTABILITY. AS SKIES CLEAR ALONG WESTERN EDGE OF
CWA...EXPECT GOOD MIXING CONDITIONS TO USHER STRONGER WINDS FROM
ALOFT DOWN TO SURFACE CREATING GUSTY CONDITIONS...ESPECIALLY NORTH
AND WEST.

NEXT CHANCE OF PRECIP THEN ON TUESDAY MORNING AS SHORT WAVE MOVES
ACROSS NORTHERN SOUTH DAKOTA. FRONT LOOKS TO WORK THROUGH THE AREA
ON TUESDAY EVENING...BUT IS FAIRLY WARM ALOFT SO CAP MAY BE AN
ISSUE.  HAVE CONCENTRATED HIGHEST POPS ALONG NORTHERN TIER OF CWA
TUESDAY EVENING.

LARGE AREA OF HIGH PRESSURE THEN MOVES INTO NORTHERN PLAINS MID
WEEK...PROVIDING FAIRLY TRANQUIL CONDITIONS AHEAD OF A SURFACE LOW
THAT WILL AFFECT THE REGION NEXT WEEKEND.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE
MN...NONE
IA...NONE
NE...NONE

&&

BT
Hazardous weather outlook, Jun 16, 11:01 AM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 AM CDT FRI JUN 16 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1101 AM CDT FRI JUN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS CENTRAL
AND NORTHERN NEBRASKA...THEN TRY TO START DEVELOPING EASTWARD ACROSS
SOUTHERN SOUTH DAKOTA INTO NORTHWEST IOWA BY THIS EVENING. AN
ISOLATED SEVERE STORM WILL BE POSSIBLE...MAINLY DURING THE LATE
AFTERNOON AND EARLY EVENING...WHEN DAYTIME HEATING WILL PROVIDE THE
GREATEST INSTABILITY. DURING INITIAL STORM DEVELOPMENT...THERE WILL
BE A LAYER OF RELATIVELY DRY AIR ALOFT...CREATING THE POSSIBILITY OF
SEVERE WIND GUSTS IN EXCESS OF 60 MPH. WITH A DEEP WARM LAYER OF AIR
OVER THE AREA...ONLY MARGINALLY SEVERE HAIL IS EXPECTED.

FLOODING...
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE FROM THE
THUNDERSTORMS OVERNIGHT TONIGHT. THE GREATEST CHANCE OF HEAVY
RAIN WILL BE SOUTHEAST OF A TYNDALL TO JACKSON MINNESOTA
LINE...WITH THE MAIN AREA OF CONCERN AROUND CHEROKEE COUNTY WHERE
LOCALLY HEAVY RAIN FELL EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL LINGER INTO SATURDAY ACROSS PARTS OF
NORTHWEST IOWA AND SOUTHWEST MINNESOTA. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 8 PM
SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA TO WINDOM
MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Jun 16, 3:35 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             LESTERVILLE             43.04N 97.59W
06/16/2006  E1.00 INCH       YANKTON            SD   EMERGENCY MNGR

&&

BRUBY
Local storm report, Jun 16, 4:00 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     15 WNW VIBORG           43.25N 97.36W
06/16/2006  E75.00 MPH       TURNER             SD   TRAINED SPOTTER

            WINDS ESTIMATED AT 70 TO 80 MPH.

&&

BRUBY
Local storm report, Jun 16, 4:12 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             HURLEY                  43.28N 97.09W
06/16/2006  E1.75 INCH       TURNER             SD   FIRE DEPT/RESCUE

            NICKEL TO GOLFBALL SIZE HAIL. VERY WINDY.

&&

BRUBY
Local storm report, Jun 16, 4:20 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             LENNOX                  43.35N 96.90W
06/16/2006  M1.00 INCH       LINCOLN            SD   LAW ENFORCEMENT

0417 PM     TSTM WND GST     LENNOX                  43.35N 96.90W
06/16/2006  E70.00 MPH       LINCOLN            SD   LAW ENFORCEMENT

&&

JLAFLIN
Local storm report, Jun 16, 4:23 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             TABOR                   42.95N 97.66W
06/16/2006  E1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

            SOME SMALL BRANCHES DOWN AS WELL

&&

JLAFLIN
Local storm report, Jun 16, 5:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLASH FLOOD      SIOUX CITY              42.50N 96.39W
06/16/2006                   WOODBURY           IA   TRAINED SPOTTER

            ON AND EXIT RAMPS ALONG I-29 ARE UNDER WATER.

&&

JLAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:59 PM CDTSevere Thunderstorm WarningFSDSioux46 min
Jun 16, 4:31 PM CDTSevere Thunderstorm WarningFSDLyon44 min
Jun 16, 5:17 PM CDTFlash Flood WarningFSDWoodbury3 hr
Jun 16, 5:42 PM CDTSevere Thunderstorm WarningFSDO'Brien18 min
Jun 16, 5:51 PM CDTFlood WatchFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more11 hr

Nearby

Flash Flood Warnings in Iowa, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.